Alert archive / Maryland / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 159, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 12, 2003, 4:15 PM EDT for Garrett County, Maryland. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2003, 4:15 PM EDT (20:15 UTC)
- Expired
- Jul 12, 2003, 5:30 PM EDT
- In force
- 75 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Garrett County, MD
The radar
The Pittsburgh radar (KPBZ), 142 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KPBZ 122015
SVRPBZ
MDC023-122130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 PM EDT SAT JUL 12 2003
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GARRETT COUNTY IN MARYLAND
* UNTIL 530 PM EDT
* AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 21 MILES NORTHWEST OF MOUNTAIN LAKE PARK...
MOVING EAST AT 30 MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
MOUNTAIN LAKE PARK...DEER PARK...KITZMILLER...
<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3938 7949 3963 7949 3959 7923 3955 7901
3943 7911 3931 7929What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:22 PM EDT, 53 minutes earlier.
Area forecast discussion, Jul 12, 3:22 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 322 PM EDT SAT JUL 12 2003 THUNDERSTORMS ARE POPPING UP ALL OVER THE SOUTHERN PORTION OF THE CWA. REPORTS OF VARIOUS SIZED HAIL ARE BEING RECEIVED REGULARLY. THESE STORMS ARE IN ASSOCIATION WITH A VIGOROUS SHORT WAVE MOVING THROUGH THE AREA. THIS WAVE SHOULD BE THROUGH THE AREA BY AROUND 6 PM. LINGERING ENERGY AND ANOTHER UPPER LEVEL DISTURBANCE COULD KICK OFF SHOWERS OVERNIGHT...MAINLY OVER THE MOUNTAINS. THINGS WILL IMPROVE TOMORROW THROUGH THE REST OF THE WEEK WITH ONLY SLIGHT CHANCES OF PRECIP EXPECTED. FCSTID = 66 PIT 57 78 59 81 / 30 10 10 20 HLG 57 79 60 82 / 30 10 10 20 MGW 59 79 61 83 / 30 10 10 20 ZZV 58 80 61 83 / 30 10 10 20 PHD 57 79 60 82 / 30 10 10 20 FKL 54 75 57 78 / 30 20 10 20 DUJ 53 74 55 77 / 30 20 10 20 LBE 56 79 58 82 / 30 10 10 20 BTP 55 77 58 80 / 30 10 10 20 IDI 55 77 58 79 / 30 10 10 20 ODM 53 77 55 80 / 30 10 10 20 .PBZ... MD...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONE MDZ001. OH...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONES PAZ020>021...PAZ029>032. WV...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041. CAT
Hazardous weather outlook, Jul 12, 1:06 PM EDT, 3 hours 9 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-122100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 106 PM EDT SAT JUL 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...THIS EVENING THERE IS A SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA FROM COLUMBIANA COUNTY OHIO AND SOUTH. THE PRIMARY THREAT FROM THESE STORMS IS LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.
In the hours before
Special weather statement, Jul 12, 2:18 PM EDT, 1 hour 57 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032- WVZ001>004-012-021>023-041-121915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 218 PM EDT SAT JUL 12 2003 ...THUNDERSTORMS WERE MOVING ACROSS THE REGION THIS AFTERNOON... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM. SEVERAL THUNDERSTORMS WERE MOVING EAST AT 25 MPH ACROSS THE AREA. THE MOST ACTIVE STORMS WERE MOVING INTO SOUTHERN TUSCARAWAS...SOUTHERN NOBLE...MARSHALL...AND GREENE COUNTIES. BE ALERT FOR SMALL HAIL...HEAVY RAIN...GUSTY WINDS AND FREQUENT LIGHTNING.
Special weather statement, Jul 12, 2:34 PM EDT, 1 hour 41 minutes before
OHZ068-069-PAZ031-WVZ004-012-121930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 234 PM EDT SAT JUL 12 2003 ...THUNDERSTORMS WITH SMALL HAIL WERE OVER THE REGION... THUNDERSTORMS WITH SMALL HAIL WERE IN MARSHALL COUNTY WEST VIRGINIA AND JUST SOUTH OF NOBLE AND MONROE COUNTIES IN OHIO. THESE STORMS WERE MOVING EAST AT 25 MPH AND COULD AFFECT PORTIONS OF GREENE...MONROE AND WETZEL COUNTIES BY 300 PM TO 330 PM. BE ON THE ALERT FOR GUSTY WINDS TO NEAR 40 MPH...DANGEROUS LIGHTNING...HEAVY DOWNPOURS AND SMALL HAIL.
Local storm report, Jul 12, 3:38 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
338 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM FORK RIDGE WV .75 INCH HAIL
07/12/03 MARSHALL REPORTED BY LAW
ENFORCEMENT
0320 PM MOUNT MORRIS PA 1.00 INCH HAIL
07/12/03 GREENE REPORTED BY SKYWARN
SPOTTERSLocal storm report, Jul 12, 3:45 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
345 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM POWHATAN POINT OH .88 INCH HAIL
07/12/03 BELMONT REPORTED BY EMERGENCY
MANAGEMENTSpecial weather statement, Jul 12, 3:55 PM EDT, 20 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032- WVZ001>004-012-021>023-041-122200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 355 PM EDT SAT JUL 12 2003 SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY BEAVER FAYETTE GREENE WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN MARYLAND... GARRETT <<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Local storm report, Jul 12, 4:04 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
404 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM MORGANTOWN WV .75 INCH HAIL
07/12/03 MONONGALIA REPORTED BY
PUBLICNearby
Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.